Alabama, 2002Damaging Wind in Alabama, April 8, 2002
April 8, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 8, 2:41 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 8, 2:41 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST MON APR 8 2002
CURRENT IR...VIS AND RADAR DATA SHOW LEADING HIGH-Z REGION OF MCS
LINEARLY EXTRAPOLATED INTO THE FA ABOUT 2200Z. THIS COULD...ASSUMING
CONSTANT TRANSIT SPEED...BRING EXIT FROM THE ERN SIDE OF CWA ABT
080400Z. 12Z SOUNDING SHOWED T/TD/DDFF PROFILE AT LIX WAS RATHER
OMINOUS LOOKING BUT THE THINKING WAS THAT VORTLOBE SEEN IN W
CENTRAL MS IS LIKELY TO LIFT OUT LEAVING A MINIMA OVER THE WRN
REACHES OF THE CWA ABT 00Z. THIS WOULD HAVE LIMITED THE IMPACT OF
THIS SYSTEM OVERNIGHT SAVE RAINFALL AMOUNTS. 12ZAVN SHOWS 85O JET MAX
AND HEIGHTWISE PVA LIFTING ATTM TO NE. HOWEVER...CURRENT VIEW IS THAT
THIS MCS IS CREATING ITS OWN SR-INFLOW AND WE OBSERVE THE 0.5 ELEV Z
FOR THE LEADING SQUALL LINE HAS ACTUALLY INTENSIFIED. MSY RPTD GUST
OF 57KT AT 081943Z AND OTHER RPTS LEFT NO DOUBT AS TO SVRTY OF THE
BEAST. AS THIS IS WRITTEN THE SYSTEM IS GENERATING GIGAWATTS OF LTG
AND NOT SHOWING INITIAL SIGNS BECOMING DISORGANIZED...HOWEVER CONTG
TO WATCH COLDEST TOPS OUT EAST FOR SOME SIGN OF WARMING AS THE
VORTLOBE LIFTS OUT.
NEAR TERM SHOWS LTL MORE PROGRESION OUT OF THE LIKELY POP PATTERN
BUT NOT DECIDELY AS DRY SO WILL KEEP PERSISTENCE FOR THE MOMENT AT
LEAST THRU WED.
MARINE...SHORTWAVE TROUGH WILL PASS OVER AREA TONIGHT INTO
TUESDAY...WITH WINDS/SEAS ABOVE SMALL CRAFT ADVISORY CRITERIA
THROUGH TONIGHT. AS TROUGH AXIS PASSES OVER TUESDAY...WINDS/SEAS
WILL BEGIN TO SETTLE WITH A WEAK FRONT PUSHING INTO THE NORTHERN
GULF WEDNESDAY BEFORE RETREATING ONSHORE BY EARLY THURSDAY. LIGHT
EAST TO SOUTHEASTERLY FLOW WILL THEN DOMINATE SEAS INTO THE WEEKEND.
FIRE...WITH STRONG SOUTHERLY FLOW...MOISTURE DOES NOT LOOK TO BE A
PROBLEM FOR THE AREA INTO MID WEEK. WITH STRONG TRANSPORT
WINDS...HIGH DISPERSION VALUES BORDERING ON RED FLAG CRITERIA LEVELS
FOR FL ZONES...WILL BE A PROBLEM. THESE WINDS LOOK TO CONTINUE INTO
TONIGHT...WITH A DECREASE TUESDAY AS SHORTWAVE TROUGH AXIS
APPROACHES..THEN PASSES THE AREA. WEAK SHORTWAVE WILL PASS OVER THE
AREA TUESDAY BEFORE STALLING OVER THE NORTHERN GULF WEDNESDAY...THEN
RETREATING NORTH BEGINNING THURSDAY.
EXTENDED...LTL CHANGE XPT FOR WKND THRU MON...SOME CLRG AND
DIMINSHING POPS. THE CURRENT MRF RUN IS A LOT MORE PROGRESSIVE AND
DRY THAN THE PREVIOUS. NEW MRF MODEL INDCD MUCH MORE SE FLOW AND
THUS THE GUIDANCE IS SHOWING SEAONABLE TEMPS AND LIGHTER POPS. NCEP
INDCD NEW 12Z/08 AVN AND UKMET GUIDANCE MIGRATE AS WELL TO MORE
PROGRESSIVE SCENARIO INDCD BY MRF.
77/16
NUMBERS...
MOB TB 067/075 062/074 068 77+63
PNS TB 067/074 064/075 070 77864
DTS TB 067/074 064/074 071 77764
GZH TB 063/077 059/073 068 77863
2R0 TB 065/077 060/071 066 77+63
61A TB 062/076 058/072 067 77+63
AL...TORNADO WATCH ALZ052-061-063 UNTIL 6PM TONIGHT.
SMALL CRAFT ADVISORY GMZ650-670 TODAY AND TONIGHT.
WIND ADVISORY FOR TODAY AND TONIGHT ALZ051>064.
HIGH SURF ADVISORY GMZ630-650 AND ALZ063-064.
FL...SMALL CRAFT ADVISORY GMZ655-675 TODAY AND TONIGHT.
WIND ADVISORY FOR TODAY AND TONIGHT FLZ001>006.
HIGH SURF ADVISORY GMZ655 AND FLZ002-004-006.
MS...TORNADO WATCH MSZ075-076-078-079 UNTIL 6PM TONIGHT.
WIND ADVISORY FOR TODAY AND TONIGHT MSZ067-075-076-078-079.In the hours before
Special weather statement, Apr 8, 11:35 AM CST, 5 hours 30 minutes before
ALZ052-061-063-MSZ075-076-078-079-081830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1235 PM CDT MON APR 8 2002
...TORNADO WATCH IN EFFECT FOR SOUTHEAST MISSISSIPPI AND PARTS OF
SOUTHWEST ALABAMA...
THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #81...IN EFFECT
FROM 12 30 PM...UNTIL 600 PM CDT. COUNTIES IN THE MOBILE AREA OF
RESPONSIBILITY INCLUDE:
IN SOUTHEAST MISSISSIPPI:
PERRY...GREENE...GEORGE...AND STONE COUNTIES
IN SOUTHWEST ALABAMA:
MOBILE AND WASHINGTON COUNTIES
Local storm report, Apr 8, 3:20 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
420 PM CDT MON APR 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM MCHENRY MS WIND DAMAGE
04/08/02 STONE TREES AND POWER LINES
DOWN. WIGGINS TO MCHENRY.
0350 PM NEW AUGUSTA MS WIND DAMAGE
04/08/02 PERRY TREES AND POWER LINES DOWN
WEST OF NEW AUGUSTA.Thunderstorm Wind, Washington
- When
- April 8, 5:05 PM CST to 5:07 PM CST
- Where
- Washington County, Fairford
- Measured
- 55 kt (63 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.167, -88.067
Trees were blown down as a line of thunderstorms moved through Fairford. Part of a roof was also blown off a home. A vehicle was also damaged by the fallen trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, April 8, 20021 death · $300,000 · 3 events
- Hail and Damaging Winds in Mississippi, April 8, 2002$114,000 · 0.75 in hail · 28 events
- Damaging Wind in Alabama, April 8, 2002$300,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Texas, April 8, 2002$130,000 · 1.75 in hail · 3 events
- Flash Flood in Texas, April 8, 2002$130,000 · 1 event
- Damaging Wind in Mississippi, April 8, 2002$100,000 · 65 kt wind · 1 event
- Flash Flooding in Louisiana, April 8, 2002$75,000 · 3 events
- Damaging Wind in Texas, April 8, 2002$50,000 · 1 event
- Damaging Wind in Louisiana, April 8, 2002$25,000 · 1 event
- Damaging Wind in Alabama, April 8, 2002$25,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, April 8, 2002$20,000 · 1 event
- Damaging Wind in Louisiana, April 8, 2002$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293168.